Minnesota, 2018Tornado and Flash Flooding in Minnesota, June 24, 2018
June 24, 2018 · NWS FSD · 3 events in 2 counties and zones
Numerous outflow boundaries from overnight convection re-fired across southwest Minnesota around mid afternoon as diurnal heating weakened the cap and increased MLCAPE to around 2000 J/kg. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous outflow boundaries from overnight convection re-fired across southwest Minnesota around mid afternoon as diurnal heating weakened the cap and increased MLCAPE to around 2000 J/kg. The leading edge of larger-scale lift began to move in late afternoon with jet streak punching toward central Nebraska ahead of a deep western U.S. trough, but overall deep-layer shear remained quite weak with right-moving and mean storm motion vector magnitudes at 10 knots or less northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 11:17 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 24, 11:17 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1217 PM CDT Sun Jun 24 2018
.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Sun Jun 24 2018
A low confidence forecast in terms of convection into tonight with
model differences and no significant forcing mechanisms to latch on
to. Much of the shower and thunderstorm development may be driven by
heating of the day as instability increases across the area.
Presently seeing a few isolated showers over southwestern MN into
the IA Great Lakes area in association with a weak upper level vort
lobe swinging through the region. Should see a downtrend in this
activity through the morning hours as the lobe pivots off to the
northeast. Otherwise, the early part of the day will be mostly dry,
then as alluded to above, showers and thunderstorms are expected to
redevelop in the afternoon as instability increases and there is
some low level jet enhancement over our east during the afternoon.
SPC has again included the southern portions of our area in a
Marginal Risk for today, which seems reasonable with CAPE values
hovering around 2000 J/KG and bulk shear of 25 to 30 kts. Any severe
storms would be isolated, with large hail/severe wind the greatest
threats. Highs today will be similar of late - in the upper 70s to
lower 80s.
Again, confidence in convective development is not especially high
for tonight with varying model solutions, though it does appear that
shower and thunderstorm coverage will increase, especially later at
night as the well advertised upper level low begins to slide
eastward out of the western High Plains. Overnight QPF amounts will
remain in check - averaging less than half an inch across the
area. Lows will run in the mid to upper 60s.
.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Jun 24 2018
The closed upper level low will track directly over our area for the
Monday into early Tuesday time frame. What is somewhat encouraging
is that all models have shifted the heavier precipitation with the
system west of Interstate 29 - away from areas that received the
greater rainfall with last week's system. Both the GFS and NAM place
the maximum precipitation axis over the western James River Valley,
while the ECMWF is a little farther to the east - keeping it just
west of I-29. The heaviest rainfall will occur during the day on
Monday, with locales west of I-29 receiving 1 to 2 inches during
that period, with amounts less than an inch back to the east of that
area. Rainfall amounts are expected to be less on Monday night as
the better precipitation pivots to the north and east around the
low. Scattered showers/thunderstorms will linger into Tuesday as the
system begins to pull away, with only light rainfall amounts
expected. As it stands now, rainfall totals for the entire event -
late tonight into Tuesday will average 2 to 3 inches west of I-29,
to 1 to 2 inches to the east.
For the remainder of the week, the upper level pattern evolves into
an upper level ridge by the end of the week, with temperatures
warming into the mid and upper 80s. Rain chances will be minimal for
Wednesday through Friday. By next weekend, models are in decent
agreement on a upper level trough developing over the western CONUS,
which begins to nudge eastward over the weekend. This will bring
increasing rain chances and slightly cooler temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1214 PM CDT Sun Jun 24 2018
MVFR ceilings will remain possible through mid afternoon but after
this ceilings should be VFR. Showers and thunderstorms are
expected to become more widespread after about 23z and especially
after 5z. Additional MVFR ceilings and possibly visibilities will
be possible late tonight and Monday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 24, 4:02 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Sun Jun 24 2018
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-251015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
502 AM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.
River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms may bring 1 to 2 inches of rain to the
area on Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
502 AM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms may bring 2 to 3 inches of rain to the
area on Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
Tornado, Lincoln
- When
- June 24, 2:51 PM CST to 2:52 PM CST
- Where
- Lincoln County, 3.22 mi NE of Arco to 3.6 mi NE of Arco
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 44.410, -96.150
Widely photographed tornado briefly touched down in an open field for less than a minute.
Flash Flood, Murray
- When
- June 24, 6:30 PM CST to 7:45 PM CST
- Where
- Murray County, 3.29 mi WSW of Currie to 2.84 mi WSW of Currie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.052, -95.732
Slow moving thunderstorms dumped an estimated 2 to 4 inches rainfall in a couple of hours. Roads near the intersection of 141st St. and 170th Ave. were inundated by a couple feet of flowing water from a nearby creek.
Flash Flood, Murray
- When
- June 24, 6:30 PM CST to 8:00 PM CST
- Where
- Murray County, 4.22 mi W of Currie to 3.81 mi W of Currie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.062, -95.754
An estimated 2 to 4 inches of rainfall over two hours resulted in water over Highway 59 north of Slayton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764642, 764639, 764640.